Alert archive / Ohio / Special Weather Statements in 2017

Special Weather Statement, NWS Charleston, WV

August 17, 2017Morgan County, Ohio

NWS Charleston, WV issued this special weather statement at Aug 17, 2017, 6:21 PM EDT for Morgan County, Ohio. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2017, 6:21 PM EDT (22:21 UTC)
Expired
Aug 17, 2017, 6:30 PM EDT
In force
9 min
Issued by
NWS Charleston, WV

County Morgan County, OH

The radar

The Pittsburgh radar (KPBZ), 154 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

812 
WWUS81 KRLX 172221
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
621 PM EDT THU AUG 17 2017

OHZ067-172230-
Morgan-
621 PM EDT THU AUG 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MORGAN COUNTY...

At 621 PM EDT, a strong thunderstorm was located 9 miles west of
Caldwell, moving east at 45 mph.

Wind gusts 40 to 45 are possible with this storm.

Locations impacted include...
Bristol and Hackney. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3976 8165 3975 8164 3967 8164 3966 8159
      3962 8159 3961 8180 3976 8180
TIME...MOT...LOC 2221Z 261DEG 39KT 3972 8168 
$$

30

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 17, 5:42 PM EDT, 39 minutes earlier.

Area forecast discussion, Aug 17, 5:42 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
542 PM EDT Thu Aug 17 2017

.SYNOPSIS...
Cold front tonight into Friday. High pressure builds for dry
weather through Tuesday. Another cold front by mid week.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
As of 540 PM Thursday...

Line of thunderstorms is moving into western portions of the area
faster than models indicated. Have updated the forcast for early
this evening to reflect this faster timing.

As of 225 PM Thursday...

QLCS across Eastern Ohio associated with a prefrontal trough will
push into the Ohio Valley later this evening. Well out ahead of
this line we are currently seeing isolated to scattered showers
and storms across our area. Despite moist and unstable low
level profiles, drier air in the mid level has kept these cells
in check, and the severe threat with these cells is extremely
low, however they do contain brief downpours. Any severe storm
threat will be associated with the main convective line later
this evening, but this threat is still quite low, with our
Northern Ohio Counties most at risk. Here, 0-6km bulk shear will
be strongest at about 30 to 35 knots and although instability
will drops off by the time it arrives later this evening, there
may still be enough there to produce borderline severe storms.
Also, with the high PWATs, torrential rainfall will be possible
into the overnight hours.

The actual cold front will not pass the area until later
tomorrow afternoon and some weak showers and storms are
possible. Behind the front drier air moves in with high
pressure.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH SUNDAY/...
As of 300 PM Thursday...

A cold front will continue its track east of the mountains Friday
night. Some chances for showers or isolated storms could remain
shortly behind the front so kept Chance Pop across WV except likely
over elevations higher than 3000 feet. The cold front will be located
far southwest of the area allowing for dry conditions Saturday
through and Monday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 300 PM Thursday...

High pressure continues Monday through Wednesday night producing
widespread clear and dry weather. However, moisture will increase
Tuesday and Wednesday ahead of the next approaching cold front. The
cold front brings better chances for showers and
thunderstorms as it crosses Wednesday into Thursday.

&&

.AVIATION /00Z THURSDAY THROUGH TUESDAY/...
As of 540 PM Thursday...

Bands of showers and thunderstorms will move across the region
overnight into Friday. A cold front will then push through on
Friday, with precipitation ending behind the front. Brief IFR will
be possible with the showers and thunderstorms, and along the cold
front. Conditions will become VFR behind the cold front on Friday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers and thunderstorms could vary.
Some fog can not be ruled out in the mountain valleys overnight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
EKN CONSISTENCY  M    H    H    H    H    H    H    H    M    M    L    L
PKB CONSISTENCY  H    H    H    H    H    H    M    M    M    M    L    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L

AFTER 00Z SATURDAY...
Dense river valley fog possible each morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/MPK
NEAR TERM...RPY/MPK
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...MPK
Hazardous weather outlook, Aug 17, 4:10 AM EDT, 14 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
410 AM EDT Thu Aug 17 2017

KYZ101>103-OHZ066-067-075-076-083>087-180815-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-
410 AM EDT Thu Aug 17 2017

This Hazardous Weather Outlook is for portions of northeast
Kentucky and southeast Ohio.

.DAY ONE...Today and Tonight.

Several rounds of showers and storms are expected today and tonight.
Pockets of heavy rainfall are possible, and could lead to isolated
water issues. The strongest storms may also contain gusty outflow
winds capable of bringing down weak trees.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ105-VAZ003-004-WVZ005>011-013>020-024>034-039-040-515>526-180815-
Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
410 AM EDT Thu Aug 17 2017

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Several rounds of showers and storms are expected today and tonight.
Pockets of heavy rainfall are possible, and could lead to isolated
water issues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 17, 12:59 PM EDT, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
1259 PM EDT THU AUG 17 2017

OHZ086-WVZ006-007-014-171730-
Gallia-Mason-Cabell-Putnam-
1259 PM EDT THU AUG 17 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GALLIA...
SOUTHWESTERN MASON...NORTH CENTRAL CABELL AND NORTHWESTERN PUTNAM
COUNTIES...

At 1259 PM EDT, a strong thunderstorm was located 11 miles north of
Ona, or 12 miles northeast of Proctorville, moving northeast at 25
mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Buffalo, Crown City, Green Bottom and Ashton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3879 8213 3860 8195 3852 8227 3856 8230
      3857 8229 3858 8229 3858 8232 3859 8232
TIME...MOT...LOC 1659Z 233DEG 23KT 3859 8224

09
Special weather statement, Aug 17, 2:18 PM EDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
218 PM EDT THU AUG 17 2017

WVZ020-029-030-171845-
Doddridge-Lewis-Gilmer-
218 PM EDT THU AUG 17 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL DODDRIDGE...
NORTHEASTERN GILMER AND NORTHWESTERN LEWIS COUNTIES...

At 218 PM EDT, a strong thunderstorm was located near Glenville,
moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Glenville, Sand Fork, Alum Bridge, Baldwin, Coxs Mills, Linn, Stouts
Mills, Sand Run, Leopold and Troy.

This includes Interstate 79 between mile markers 83 and 91.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3919 8069 3893 8048 3890 8060 3890 8062
      3889 8067 3888 8069 3885 8083 3900 8095
TIME...MOT...LOC 1818Z 233DEG 23KT 3899 8082

09
Special weather statement, Aug 17, 3:18 PM EDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
318 PM EDT THU AUG 17 2017

OHZ076-WVZ010-011-171945-
Washington-Pleasants-Tyler-
318 PM EDT THU AUG 17 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON...
NORTHERN PLEASANTS AND WEST CENTRAL TYLER COUNTIES...

At 318 PM EDT, a strong thunderstorm was located near Belmont, or
near St. Marys, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
St. Marys, Belmont, Newport, Matamoras, Friendly, Arvilla, Point
Lookout, New Matamoras and Willow Island.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3940 8097 3935 8133 3945 8141 3958 8116
      3958 8108
TIME...MOT...LOC 1918Z 248DEG 24KT 3943 8128

09
Special weather statement, Aug 17, 5:22 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Charleston WV
522 PM EDT THU AUG 17 2017

OHZ066-067-172200-
Morgan-Perry-
522 PM EDT THU AUG 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PERRY AND NORTHWESTERN
MORGAN COUNTIES...

At 520 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Baltimore to near Hide-A-Way Hills.
Movement was east northeast at 45 mph.

Wind gusts to 40 mph are possible with these storms.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Locations impacted include...
New Lexington, Somerset, Perry State Forest, Crooksville and Junction
City.

LAT...LON 3991 8217 3982 8217 3982 8208 3977 8208
      3977 8199 3971 8197 3960 8237 3961 8238
      3974 8236 3974 8241 3983 8240 3984 8247
      3991 8221
TIME...MOT...LOC 2120Z 261DEG 40KT 3979 8261 3959 8249

30
Special weather statement, Aug 17, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
621 PM EDT THU AUG 17 2017

OHZ067-172230-
Morgan-
621 PM EDT THU AUG 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MORGAN COUNTY...

At 621 PM EDT, a strong thunderstorm was located 9 miles west of
Caldwell, moving east at 45 mph.

Wind gusts 40 to 45 are possible with this storm.

Locations impacted include...
Bristol and Hackney.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3976 8165 3975 8164 3967 8164 3966 8159
      3962 8159 3961 8180 3976 8180
TIME...MOT...LOC 2221Z 261DEG 39KT 3972 8168

30

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:59 PM EDTSpecial Weather StatementRLXMason31 min
Aug 17, 2:18 PM EDTSpecial Weather StatementRLXGilmer27 min
Aug 17, 3:18 PM EDTSpecial Weather StatementRLXPleasants27 min
Aug 17, 7:13 PM EDTSpecial Weather StatementRLXWood47 min
Aug 17, 5:22 PM EDTSpecial Weather StatementRLXPerry38 min

Nearby

Special Weather Statements in Ohio, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.